Stop Glaucoma (medication) eye drops

Posted by evw100 @ew100, Jul 31, 2020

I just turn 81. My ophthalmologist thought I have Glaucoma last year and prescribed two kinds of drops! I read Glaucoma progresses very slowly, about 20 years before blindness! These eye drops have preservatives that irritate my eyes! The pressure on both my eyes are border line high at 23. My father was blind at age 40 with Glaucoma but none of my 8 siblings have Glaucoma. I have stopped the eye drops for a month now and just wondering if someone is in my predicament – continue the drops or stop the drops until Coronavirus vaccine is available, so I feel safe to see the doctor.

@ew100 Welcome to connect we aren't Dr,s but help with what we can I have Glucoma also and Dr has me on Latanaprest I quit for awhile and my pressure went up so went back on.You should call your opthalmologist and talk with her Don,t full around with your eyes Do please call your Dr

REPLY

@ew100, When my opthamologist prescribed my eye drops, he wrote the prescription for the generic version and told me that I could expect some burning when I first put them in. But if the burning continued or if the drops were irritating my eyes, that I should let him know and he would write a different prescription. I did not have to call him because the burning did not continue to bother me.

Your doctor needs needs to know about the irritation. He might even have some helpful tips to prevent the irritation, or even write a different prescription for you. Why don't you call the office next week, and speak to him or the assistant. Perhaps he can give you a return phone call or a new prescription. Do you have someone to pick up your meds? or is there a delivery or mail delivery? Let me know what you find out. .

REPLY

@ew100 Yes forgot to tell you I keep my drops in the refrigerator this helps with the burning I had

REPLY

I have open angle Glaucoma,Chronic Dry eye syndrome and high IOP. Been using 3 drops for about 20 years now. Combigan, Latanaprost ( Xalatan ) and Restasis. Sometimes the drops burn more than at other times . I am thinking of trying the newer drug Xiidra to replace the Restasis. I would check with your Doctor. I would not risk the damage that high IOP can do. Good luck.Be Safe

REPLY

MEDICATIONS FOR GLAUCOMA CAUSING GLAUCOMA OR ? Canada 

HI, sorry dont want to upset anyone (but having a bed day today and surfing) and noticed ‘WATER PILLS’ getting warning from HEALTH CANADA. I checked and gosh is it hard checking out medications these days as they sometimes have up to ten different names! I wanted to double check the pills his is taking along with 14 others. (I have glaucoma) Anyway ACETAZOLAMIDE is shown on their list of water pills causing glaucoma type problems, yet when I checked it another name Diamox came up… so I presume same drug; but it says on Web.md that Diamox is used to TREAT high pressure in eyes. I just wondered if anyone on here would know… I have long felt my medications may have caused my narrow angle glaucoma, but how do you prove it (Zoloft) and its a bit late once you have it… anyway, I am just trying to be helpful…. and trying to keep an eye on husband’s pills while ill myself.. given the names between countries and also brand name vs generic, I have had one name on one pill bottle and another name on another pill bottle yet both the same drug. Thanks for listening.
MARCH 25 EMAIL;
Health Canada reviewed the potential risk of choroidal effusion, acute myopia and acute angle-closure glaucoma with the use of diuretics, including acetazolamide, after a related review was conducted by the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC).

REPLY
@lacy2

MEDICATIONS FOR GLAUCOMA CAUSING GLAUCOMA OR ? Canada 

HI, sorry dont want to upset anyone (but having a bed day today and surfing) and noticed ‘WATER PILLS’ getting warning from HEALTH CANADA. I checked and gosh is it hard checking out medications these days as they sometimes have up to ten different names! I wanted to double check the pills his is taking along with 14 others. (I have glaucoma) Anyway ACETAZOLAMIDE is shown on their list of water pills causing glaucoma type problems, yet when I checked it another name Diamox came up… so I presume same drug; but it says on Web.md that Diamox is used to TREAT high pressure in eyes. I just wondered if anyone on here would know… I have long felt my medications may have caused my narrow angle glaucoma, but how do you prove it (Zoloft) and its a bit late once you have it… anyway, I am just trying to be helpful…. and trying to keep an eye on husband’s pills while ill myself.. given the names between countries and also brand name vs generic, I have had one name on one pill bottle and another name on another pill bottle yet both the same drug. Thanks for listening.
MARCH 25 EMAIL;
Health Canada reviewed the potential risk of choroidal effusion, acute myopia and acute angle-closure glaucoma with the use of diuretics, including acetazolamide, after a related review was conducted by the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC).

Jump to this post

@lacy2 Obviously you want to make sure the medication you are taking for your eyes are not causing more issues.

You'll notice that I moved your question to a previous discussion related to glaucoma medication. I did this so you and other members could connect in a central location while discussing this topic.

May I ask what your provider has said regarding your medications?

REPLY

Good advice …. I watched a Webinar by a glaucoma eye medication doctor from Toronto couple of weeks ago; he suggested eye drops with no preservative; brand name rather than generic; put drops in half hour before going to sleep; and if you are on drops before Iridotomy (which is what I had a year ago) you still have to continue to take them. I was disappointed that I had the iridotomy surgery and yet still have to take drops for rest of life! He also said that some people with high eye pressure do not have Glaucoma and that some people with low eye pressure do have it/can get it… how confusing is that? He talked about not stopping drops but that of course is something to discuss with your own Ophthalmologist as each patient is different (I wish I had an easy to use home eye pressure tester).

I still find it all a bit scary to tell you the truth and like lioness also have dry eyes.. so multiple drops. I am also on a "PROSTAGLANDIN" type drop called LATANOPROST but the no preservative version MONOPROST. There is quite a long list of different drops can be used. Specialist didn't suggest BetaBlockers as I have depression. I think there are also another four types of glaucoma drops, each with various brand names !!!

I have done my own non-medical of course searches on Internet as I can no longer travel to Toronto and don't trust local eye doctors !! and for me Monoprost seems best fit although it can cause redness, colour change of my blue eyes and darkening of skin around eyes, itching etc. I am currently checking into Latanoprost and shaking……and I seem to be the one who gets the side effects.. just lucky I guess However, all the other drops also can have side effects, the eyes being so sensitive.

Just to share some info have gathered along the way.. oh and may I mention that many prescription and over the counter medications raise eye pressure so that's another thing we have to be cautious about… there are a few types of Glaucoma and I had/have "narrow angles" which can be affected by meds and quite quickly… sorry if I sound negative, but just trying to pass along some information I have found along the way and which I feel is accurate and may help …. our eyesight being so precious! If anyone else has some info I am like a sponge when it comes to soaking up information on Glaucoma….. wishing everyone good eye health and good to share knowledge and ask questions, thank you so much

REPLY
@erikas

@lacy2 Obviously you want to make sure the medication you are taking for your eyes are not causing more issues.

You'll notice that I moved your question to a previous discussion related to glaucoma medication. I did this so you and other members could connect in a central location while discussing this topic.

May I ask what your provider has said regarding your medications?

Jump to this post

@erika ….thing is I don't have a family dr. and go to a clinic and often get a different dr each time and only one issue per visit… so no in depth discussions… I love this site but I think maybe in too many groups as losing track of my questions and answers… i am amazed at what many people are dealing with, but also how helpful other posters are, especially if have had experience with same problem. its miserable having so many different issues, as then am all over the place with different illnesses, mental and physical… also living in a small city we dont have the best physicians and i cant travel any more…. thankful for this site for sure! JUNE

REPLY
Please sign in or register to post a reply.